Mental Health  |  OST Drug Issues Pathway - Increasing the Methadone or Buprenorphine/naloxone Dose




Mental Health

OST Drug Issues Pathway - Increasing the Methadone or Buprenorphine/naloxone Dose

This may be indicated when the patient is reporting that the dose is not sufficiently suppressing opioid withdrawal symptoms for the full 24 hours. The symptoms typically have their onset during the evening and overnight, are most marked in the hours before their usual dosing time and are markedly relieved within an hour or two of dose consumption. (See Signs and Symptoms of Opioid Withdrawal and Intoxication/Overdose).

This may occur as the result of:

  • Ongoing development of tolerance to methadone or buprenorphine/naloxone.
  • Interaction with other medications or alcohol (see methadone or buprenorphine/naloxone interactions).
  • Decreased patient ability to manage previously tolerated mild withdrawal symptoms because of increased stress.
  • Cessation of illicit opioid use.


Where continued, or relapse to illicit opioid use is reported:

  • Check for signs of injecting.
  • Check for signs of opioid intoxication.
  • Get a urinalysis done (full drug screen).
  • Enquire about triggers/stressors.


Note:

  • Once a stable, comfortable dose has been achieved, it is not usual that the dose needs to be repeatedly adjusted upwards because of increasing tolerance.
  • Patients may report craving without significant physical withdrawal. If in doubt, prescribers can defer a decision and advise patients to discuss with the Addiction Liaison Clinician.
  • Measurement of serum levels may sometimes help inform a decision regarding dose adequacy. See serum levels page.
  • In the situation of risky alcohol use (or other CNS depressants), methadone or buprenorphine/naloxone dose increase may actually increase clinical risk. Seek advice if necessary.

Where, after careful clinical assessment, the decision is to trial an increase in dose, the G.P should contact the Addiction Liaison Clinician. Dose increases should be titrated up at no more than 5 to 10mgs at intervals of 5 to 7 days.  It is advised to consider a temporary return to daily dispensing whilst re-stabilising, so that the pharmacist can also provide support and observe for any signs of sedation.

If there is evidence of injecting, provide harm reduction information related to safer injecting practices and access to needle exchange. Notify Addiction Liaison Clinician.

There are occasions when patients request an increase in dose to manage acute or chronic pain. We advise consultation with the Addiction Liaison Clinician before increasing the dose for pain relief. It is generally advised to add short-term additional medication for pain relief rather than altering OST medication.



Last updated : Thursday, January 09, 2020
Next review date : Friday, January 08,2021


Disclaimer: This site is intended to be flexible and frequently updated. While every effort has been made to ensure accuracy, all information should be verified.